Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 22, 2015, 7:34 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2015, 7:34 PM HST (05:34 UTC)
- Expired
- Apr 22, 2015, 10:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
510 WGHW50 PHFO 230534 FFWHFO HIC003-230830- /O.NEW.PHFO.FF.W.0001.150423T0534Z-150423T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 734 PM HST WED APR 22 2015 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 1030 PM HST * AT 722 PM HST...RADAR SHOWED PERSISTENT HEAVY RAINS ALONG THE WINDWARD SIDE OF THE KOOLAU SLOPES...FROM JUST NORTH OF KANEOHE TO HAUULA. A STREAM GAGE ON PUNALUU STREAM SHOWS A RAPID RISE IN WATER LEVEL TO ABOVE 7 FEET DURING THE PAST HOUR. THESE HIGH WATER LEVELS WILL LIKELY CAUSE FLOODING ALONG THE LOWER REACHES OF PUNALUU STREAM...AND COULD IMPACT TRAFFIC ON KAMEHAMEHA HIGHWAY ON WINDWARD OAHU. RADAR ESTIMATES SHOW RAINFALL RATES OF UP TO TWO INCHES PER HOUR CONTINUING IN THE WARNING AREA. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAIE...HAUULA AND WAIAHOLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2163 15799 2167 15790 2142 15777 2140 15790 $$ JACOBSON
2 follow-up statements
336 WGHW70 PHFO 230651 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 851 PM HST WED APR 22 2015 HIC003-230830- /O.CON.PHFO.FF.W.0001.000000T0000Z-150423T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 851 PM HST WED APR 22 2015 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 1030 PM HST... AT 845 PM...RADAR INDICATES PERSISTENT MODERATE TO HEAVY SHOWERS OVER THE WINDWARD SLOPES OF THE KOOLAU RANGE...UPSLOPE FROM WAIAHOLE TO LAIE. WHILE THE WATER LEVEL AT THE STREAM GAUGE ON PUNALUU STREAM HAS DROPPED BACK BELOW THE CRITICAL SEVEN FOOT LEVEL DURING THE PAST HOUR...HEAVY RAINS CONTINUE IN THE UPSLOPE DRAINAGE BASIN...AND THE POTENTIAL FOR FLASH FLOODING CONTINUES WITHIN THE WARNING AREA. A RAIN GAUGE ON PUNALUU STREAM HAS MEASURED OVER FOUR AND A HALF INCHES OF RAIN DURING THE PAST THREE HOURS...AND OVER EIGHT INCHES OF RAIN DURING THE PAST SIX HOURS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU... LAIE AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2163 15799 2167 15790 2142 15777 2140 15790 $$ JACOBSON
588 WGHW70 PHFO 230818 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1018 PM HST WED APR 22 2015 HIC003-230826- /O.CAN.PHFO.FF.W.0001.000000T0000Z-150423T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 1018 PM HST WED APR 22 2015 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR SHOWS THAT THE EARLIER HEAVY RAINS OVER THE WINDWARD SLOPES OF THE KOOLAU RANGE HAVE DIMINISHED IN INTENSITY DURING THE PAST HOUR...AND STREAM GAUGES IN THE AREA SHOW DECREASING WATER LEVELS. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED. THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN ELEVATED FOR SEVERAL MORE HOURS. LAT...LON 2163 15799 2167 15790 2142 15777 2140 15790 $$ JACOBSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 3:45 PM HST, 3 hours 49 minutes earlier.
Area forecast discussion, Apr 22, 3:45 PM HST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST WED APR 22 2015 .SYNOPSIS... MODERATE TO LOCALLY BREEZY TRADE WINDS WILL PREVAIL NEAR THE BIG ISLAND INTO THE WEEKEND...DELIVERING A FEW CLOUDS AND SHOWERS TO WINDWARD AND SOUTHEAST SLOPES. LIGHT TO LOCALLY BREEZY SOUTHEAST WINDS WILL PREVAIL OVER THE REMAINDER OF THE ISLAND CHAIN THROUGH FRIDAY...WITH WINDS WEAKENING STATEWIDE AND SHIFTING TO THE SOUTH AHEAD OF A FRONT THIS WEEKEND. THE SOUTHEAST WINDS WILL SPREAD VOLCANIC HAZE TO THE OTHER SMALLER ISLANDS THE NEXT COUPLE OF DAYS. THE SOUTHEAST WINDS WILL BRING PERIODS OF CLOUDS AND SHOWERS... MAINLY TO WINDWARD AND SOUTHEAST SLOPES...BUT WILL ALSO ALLOW A FEW SHOWERS TO AFFECT LEEWARD AND INTERIOR AREAS. THE WEAKENING FRONT IS EXPECTED TO MOVE OVER THE ISLANDS THIS WEEKEND AND EARLY NEXT WEEK...ACCOMPANIED BY MORE WIDESPREAD CLOUDS AND SHOWERS. && .DISCUSSION... CURRENT SYNOPTIC PATTERN HAS NOT CHANGED SIGNIFICANTLY SINCE THIS MORNING...AND ONLY SLIGHT CHANGES ARE EXPECTED THROUGH FRIDAY...WITH THE FORECAST ANTICIPATING MORE SIGNIFICANT CHANGES OVER THE WEEKEND AND EARLY NEXT WEEK. THE RELEVANT FEATURES ON THE LATEST SURFACE ANALYSIS ARE A RATHER STRONG 1035 MB HIGH CENTERED ABOUT 1500 MILES NORTHEAST OF THE ISLANDS...AND A GALE LOW ABOUT 1000 MILES TO THE NW. A SLOW-MOVING FRONTAL BOUNDARY ASSOCIATED WITH THE LOW IS ABOUT 600 MILES NORTHWEST OF KAUAI...BUT LAYERED CLOUDS WITH EMBEDDED THUNDERSTORMS EXTEND SEVERAL HUNDRED MILES EAST OF THE FRONT...AND LIE JUST W OF THE HAWAIIAN OFFSHORE WATERS. ALOFT...A HIGHLY AMPLIFIED PATTERN PREVAILS OVER THE CENTRAL NORTH PACIFIC...WITH A CLOSED LOW NORTHWEST OF THE ISLANDS IN THE PROCESS OF BECOMING CUT-OFF NEAR 30N 170W. WHILE THIS LOW ALOFT IS SUPPORTING THE SURFACE LOW...A STRONG NORTH-SOUTH ORIENTED RIDGE ALOFT JUST EAST OF THE ISLANDS ALONG 152W IS SUPPORTING THE SURFACE HIGH. VISIBLE IMAGERY SHOWS CLOUDS AND SHOWERS THAT HAD THEIR ORIGINS IN THE BIG ISLAND PLUME MOVING NORTHWEST OVER KAUAI AND NIIHAU AND NEAR SHORE LEEWARD WATERS...WITH RADAR DETECTING A FEW HEAVY ALBEIT FAIRLY SMALL RAIN CORES. CLOUDS ON THE BIG ISLAND ARE FAVORING WINDWARD AND SOUTHEAST SLOPES...BUT NOT MUCH RAINFALL THERE TODAY. ALTHOUGH EAST MAUI WAS WET THIS MORNING...CLOUDS AND SHOWERS HAVE DIMINISHED SIGNIFICANTLY SINCE. LOW CLOUDS AND SHOWERS OVER THE REMAINDER OF MAUI COUNTY AND OAHU DEVELOPING OVER BOTH WINDWARD AND LEEWARD AREAS...DUE TO THE HYBRID WIND FLOW THAT HAS EAST-SOUTHEASTERLY TRADE WINDS YIELDING TO SEA BREEZES IN SHELTERED AREAS. LOCALLY HEAVY SHOWERS ARE CURRENTLY AFFECTING PORTIONS OF OAHU. THE ONGOING WIND REGIME IS NOTORIOUSLY DIFFICULT FOR ANTICIPATING CLOUD AND SHOWER COVERAGE...AS WELL AS LOW-LEVEL WINDS...ON THE SMALLER ISLANDS. THIS IS DUE TO THE FACT THAT THE SMALLER ISLANDS LIE IN THE SHADOW OF THE BIG ISLAND...AND EDDIES AND PLUMES DEVELOPING TO THE LEE OF THE BIG ISLAND/MAUI/MOLOKAI CAN SIGNIFICANTLY IMPACT WEATHER OVER DOWNSTREAM AREAS. ADDITIONALLY... THIS TYPE OF WIND REGIME HAS HISTORICALLY LED TO ANCHORED SHOWERS ALONG THE WINDWARD SIDE OF THE KOOLAU RANGE ON OAHU...WITH AVAILABLE MOISTURE AND INSTABILITY MODULATING THEIR INTENSITY. THERE HAVE BEEN SIGNS OF THIS OCCURRING LAST NIGHT AND AGAIN TODAY...AND THE POTENTIAL EXISTS FOR THIS TO RE-OCCUR OVER THE NEXT 48 HOURS. WHILE THE ONGOING FORECAST ATTEMPTS TO DESCRIBE THE LOCAL EFFECTS KNOWN TO TYPICALLY OCCUR IN THIS FLOW REGIME...FORECAST CONFIDENCE IS LOWER THAN NORMAL...ESPECIALLY FOR THE FINE SCALE DETAILS. HAVING SAID THAT...THE OVERNIGHT FORECAST ANTICIPATES CLOUDS AND SHOWERS TO MOVE OVER KAUAI FROM THE SOUTH-SOUTHEAST ALTHOUGH THEY MAY DECREASE LATER TONIGHT AS THE CURRENT CLUMP OF SHOWERY LOW CLOUDS MOVE PAST. OTHERWISE...CLOUDS AND A FEW SHOWERS CAN BE EXPECTED OVER WINDWARD AND SOUTHEAST BIG ISLAND SOUTH OF LAUPAHOEHOE...OVER EAST MAUI...AND TO A LESSER EXTENT WINDWARD MOLOKAI AND OAHU. LATEST FORECAST MODELS CONTINUE THE TRENDS PRESENTED BY EARLIER RUNS...AND THUS THE ONGOING FORECAST PHILOSOPHY IS ESSENTIALLY UNCHANGED. FOR THURSDAY AND FRIDAY...THE CLOSED LOW TO THE NORTHWEST WILL MOVE VERY SLOWLY SOUTH AND THE ASSOCIATED FRONTAL BOUNDARY WILL MOVE LITTLE. THUS NOT MUCH IN THE WAY OF CHANGE FROM THE CURRENT REGIME...WITH STRONG EAST WINDS NEAR THE BIG ISLAND VEERING TO THE SOUTHEAST NEAR KAUAI. FOR THE WEEKEND...ALL RELIABLE GUIDANCE KICKS THE CUT-OFF LOW OFF TO THE NORTHEAST AND WEAKENS IT DUE TO A NEW SHORTWAVE APPROACHING FROM THE NW. AS THIS OCCURS...THE ASSOCIATED SURFACE FEATURE...BE IT A TROUGH OR A FRONT...WILL MOVE ACROSS THE ISLANDS FROM THE NORTHWEST WHILE WEAKENING. MODELS KEEP THE PRIMARY POOL OF COLD AIR AND STRONGEST FORCING ASSOCIATED WITH THE EXITING LOW ALOFT WELL NORTH OF THE ISLANDS. THE TIMING AT THIS TIME POINTS TO THE FRONT MOVING ACROSS KAUAI LATE SATURDAY...OAHU AND MOLOKAI BY SUNDAY EVENING...AND THEN POSSIBLY STALLING OVER MAUI COUNTY ON MONDAY. A BAND OF ENHANCED SHOWER ACTIVITY SEEMS LIKELY TO BE PRESENT ALONG AND AHEAD OF THE FRONT DURING THIS TIME...THOUGH SUPPORT FOR THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE ABSENT. AS THE LOW DEPARTS EARLY NEXT WEEK...A NEW SURFACE HIGH WILL BUILD NORTHWEST...THEN NORTH...OF THE ISLANDS...AND TRADE WINDS ARE EXPECTED TO RETURN. MOISTURE ASSOCIATED WITH THE DISSIPATED FRONT MAY LINGER FOR A COUPLE OF DAYS...POTENTIALLY HELPING TO FUEL ENHANCED TRADE WIND SHOWERS. && .AVIATION... VFR CONDITIONS PREVAIL AT MOST TAF SITES WITH OCCASIONAL MVFR CONDITIONS OCCURING AT PHNY DUE TO LOW CLOUDS AND SHRA. EXPECT THESE CONDITIONS TO IMPROVE AFTER SUNSET. THERE MAY ALSO BE BRIEF MVFR CONDITIONS THIS EVENING AND ON THROUGH THE NIGHT AT PHLI AND PHTO. THERE WILL ALSO BE SOME LOCAL MVFR CONDITIONS OVER PORTIONS OF KAUAI AND OAHU IN SHRA. AIRMET TANGO REMAINS POSTED FOR LOW LEVEL TURB W AND NW OF MOUNTAIN RANGES AS LOW LEVEL WINDS BLOW FROM THE E AND SE. && .MARINE... A HIGH SURF ADVISORY REMAINS IN EFFECT FOR EAST FACING SHORES OF MOST ISLANDS. ALTHOUGH LOCAL WINDS WILL BE OUT OF THE SOUTHEAST OVER THE NEXT COUPLE OF DAYS...ESPECIALLY OVER THE WESTERN END OF THE ISLAND CHAIN...A LONG FETCH OF FRESH TO STRONG EAST WINDS WILL REMAIN UPSTREAM. WAVEWATCH GUIDANCE RESPONDS BY INDICATING THAT THE POTENTIAL FOR HIGH SURF WILL PERSIST INTO FRIDAY...AND THE ADVISORY HAS BEEN EXTENDED THROUGH THE DAY THURSDAY...AND MAY REQUIRE FURTHER EXTENSIONS. LATEST OBSERVATIONS INDICATE THE ONGOING SOUTH SWELL GOT A BIT OF A REINFORCEMENT TODAY...AND AN ADVISORY HAS BEEN ISSUED FOR SOUTH FACING SHORES OF ALL ISLANDS. THIS SWELL WILL LINGER FOR A COUPLE OF DAYS AS IT GRADUALLY SUBSIDES...BUT SHOULD DROP BELOW ADVISORY LEVELS BY THURSDAY NIGHT. SMALL SWELLS FROM THE NORTHWEST WILL PREVAIL INTO THE WEEKEND...WITH A LARGER NORTH-NORTHWEST SWELL POSSIBLE FROM SUNDAY INTO MONDAY...WITH PEAK SURF HEIGHTS POTENTIALLY REACHING ADVISORY LEVELS...ESPECIALLY ON N FACING SHORES. THE UPDATED OAHU SURF DISCUSSION...SRDHFO...CONTAINS DETAILS ON THE SOURCES OF THE SWELLS. MORNING ASCAT PASS FOUND AREAS OF EAST TO EAST-SOUTHEAST 25-30 KT WINDS IN THE CHANNELS...SOUTH OF THE BIG ISLAND...AND ACROSS THE WINDWARD WATERS...IN GOOD AGREEMENT WITH THE EXISTING SMALL CRAFT ADVISORY /SCA/ CONFIGURATION AND LATEST HI-RES WIND GUIDANCE. WITH ONLY SLIGHT CHANGES IN THE OVERALL SYNOPTIC PATTERN THROUGH FRIDAY...THE SCA HAS BEEN EXTENDED UNTIL 6 PM FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND. HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR SOUTH FACING SHORES OF ALL ISLANDS. SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-PAILOLO CHANNEL- ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...BIRCHARD AVIATION...BURKE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:02 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 22, 5:47 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.